John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the

Hypocalcemic generalised seizures as a manifestation of iatrogenic hypoparathyroidism months to years after thyroid surgery Volume 6, numéro 2, June 2004

Auteurs
Deister‐Weser‐Klinik, Bad Mnder, Germany. Interdisciplinay Epilepsy‐Center Marburg ‐ Department of Neurology ‐, Philipps‐University Marburg, Marburg, Germany. Departement of Neurology, Zentralkrankenhaus Reinkenheide, Bremerhaven, Germany
  • Mots-clés : adult‐onset, generalised, tonic‐clonic seizure; hypocalcemia; hypoparathyroidism, thyroidectomy.
  • Page(s) : 85-7
  • Année de parution : 2004

Hypoparathyroidism is a relatively common side effect of a thyroidectomy and leads to hypocalcemia. Carpopedal spasm and tetany are typical manifestations and usually occur within weeks after surgery. The first signs can be less typical and include movement disorders such as chorea, as well as symptoms of increased intracranial pressure or epileptic seizures. We describe two cases with generalised tonic‐clonic seizures as the first manifestation of postoperative hypoparathyroidism, appearing months and years after thyroidectomy. Iatrogenic hypoparathyroidism needs to be considered in the differential diagnosis of adult‐onset, generalised, tonic‐clonic seizures even if the thyroidectomy was performed years earlier.